Colorado, 2014

Flash Flood in Colorado, July 16, 2014

July 16, 2014 · NWS BOU · 1 event in 1 county or zone

Heavy rain, much of which fell in two hours late in the afternoon, caused extensive flash flooding across southern Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain, much of which fell in two hours late in the afternoon, caused extensive flash flooding across southern Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:40 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
340 PM MDT WED JUL 16 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 337 PM MDT WED JUL 16 2014

BANDS OF CONVECTION...I.E. SHOWERS/T-STORMS...WERE MIGRATING SEWRD
ACRS NERN COLORADO ATTM BENEATH A STRONG NORTHWEST FLOW ALOFT.
DEVELOPING CONVECTION IN RESPONSE TO INCREASING QG ASCENT AHEAD
OF A MID-LEVEL SHORTWAVE TROUGH SWINGING SEWRD ACRS CENTRAL
WYOMING ATTM. STORMS WERE FILLING IN ACRS NORTHERN SECTIONS OF
THE CWA AND ALONG THE FRONT RANGE. STORM MOTIONS RUNNING AROUND
28KTS WHICH UP TO NOW HAS REDUCED THE RISK OF HEAVY RAIN. THIS
MAY CHANGE OVER THE NEXT SEVERAL HOURS AS LARGE SCALE LIFT AND
INSTABILITY INCREASE AHEAD OF THE SHORTWAVE AND AS PRECIPITABLE
WATER VALUES CREEP UP WITH SELY BNDRY LAYER FLOW FARTHER OUT ON
THE PLAINS. SHOULD SEE THE POTENTIAL FOR HEAVY RAINERS INCREASE
OVER THE NEXT 2-4 HOURS...MAINLY OVER AND ALONG THE FRONT
RANGE INCLUDING THE DENVER METRO AREA. MESOSCALE MODELS INDICATE
RAINFALL RATES APPROACHING AN INCH PER HOUR IN THESE AREAS.
COOLING ALOFT MAY ALSO SUPPORT HAIL PRODUCTION BUT THE CURRENT
TEMPERATURE PROFILE AND VERTICAL VELOCITY RATES MAY ONLY SUPPORT
STONES NO LARGER LARGE THAN NICKLE SIZE. GOOD BET EASTERN PORTIONS
OF THE CWA WILL SEE A SERIES OF SHOWER/STORM BANDS MOVING SEWRD
ACRS THE AREA THROUGH LATE EVENING...CENTERED DURING THE PERIOD
22Z/WED TO 04Z/THU THIS EVENING. THEN...STORM ACTIVITY SHOULD
STEADILY DROP OFF AS DRIER AND MORE STABLE AIR ALOFT BEGINS
FILTERING IN WITH THE PASSING SHORTWAVE. HOWEVER BOUNDARY LAYER
MOISTURE SHOULD REMAIN HIGH OVERNIGHT CAUSING AREAS OF STRATUS
AND FOG ON THE PLAINS THROUGH SUNRISE. WITH PARTIAL CLEARING
TOWARD DAWN MAY SEE POCKETS OF DENSE FOG IN LOW LYING AREA NORTH
AND EAST OF DENVER.

ON THURSDAY...WITH DRYING AND WARMING ALOFT BEHIND THE EXITING
SHORTWAVE TROUGH...SHOULD SEE A SIGNIFICANT DROP OFF IN SHOWER/STORM
COVERAGE. SFC TEMPERATURES ALSO WARMER BY AS MUCH AS 2-3C WARMER
ON THE PLAINS. LOOKING FOR THE FOG TO BURN OFF PROBABLY BEFORE 8
AM ALONG THE FOOTHILLS AND BY AROUND MID-MORNING IN THE PLATTE
RIVER VALLEY. SHOULD SEE SFC DEWPOINTS SLIDING THROUGH THE
DAY...ESPLY ALONG THE FRONT RANGE WITH DEVELOPING DOWNSLOPE FLOW.
MAY STILL SEE A FEW STORMS FORMING OVER THE FRONT RANGE BY EARLY
AFTERNOON WITH HEATING AND OROGRAPHICS...THEN DRIFTING SEWRD OVER
THE ADJACENT PLAINS. RAINFALL RATES WILL BE MUCH LOWER WITH
DECREASING PW AMOUNTS. OTHERWISE LOOKING FOR A DAY ABOUT THE SAME
IN THE HIGH COUNTRY...BUT SLIGHTLY WARMER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 PM MDT WED JUL 16 2014

SOME THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN DURING THE
EVENING...OTHERWISE PARTLY CLOUDY SKIES TO PREVAIL. BRIEF
MODERATE RAIN EXPECTED WITH SOME OF THE STORMS.

ON FRIDAY...UPPER RIDGE BUILDS ACROSS THE DESERT SOUTHWEST
TOWARDS THE FOUR CORNERS AREA. AIRMASS BECOMES WARMER AND SLIGHTLY
DRIER THOUGH STILL SOME SUBTROPICAL MOISTURE OVER THE REGION.
PRECIPITABLE WATER VALUES DECREASE TO LESS THAN AN INCH ACROSS THE
PLAINS. CAPE VALUES AROUND 700 TO 900 J/KG...HIGHEST FAR EASTERN
PLAINS. SOME STORMS POSSIBLE BY THE AFTERNOON...CONTINUING INTO
THE EVENING. FORECAST SOUNDINGS STILL INDICATE AN INVERTED-V TYPE
PROFILE. STORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAIN WITH A
BETTER CHANCE FOR GUSTY DOWNBURST WINDS. TEMPERATURES LOOK TO WARM
TO AROUND 90 DEGREES ACROSS THE PLAINS.

FOR SATURDAY AND SUNDAY...MODELS SHOW UPPER RIDGE SHIFTING INTO
COLORADO WITH WEAKENING WEST NORTHWEST FLOW ALOFT. SOME INCREASE
IN SUBTROPICAL MOISTURE OVER THE AREA...MAINLY ACROSS THE
MOUNTAINS. THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS...MAINLY ACROSS THE MOUNTAINS. CROSS SECTIONS
INDICATE MOST OF THE MOISTURE TO BE ABOVE 6000 FEET...SO GUSTY
DOWNBURST WINDS A POSSIBILITY. STORM MOTION SLIGHTLY SLOWER...WITH
SOME STORMS PRODUCING BRIEF HEAVY RAIN. HIGHS ACROSS THE PLAINS TO
BE IN THE LOWER 90S BOTH DAYS. FOR THE LATER PERIODS...MONDAY
THROUGH WEDNESDAY. BOTH GFS AND ECMWF SHOW UPPER RIDGE OVER THE
AREA MONDAY. SOME MODEL DIFFERENCES TUESDAY AND WEDNESDAY WITH THE
GFS SHOWING THE RIDGE AXIS SHIFTING EAST INTO WESTERN KANSAS WITH
SOUTHWEST FLOW ALOFT DEVELOPING. ECMWF STILL KEEPS THE RIDGE AXIS
ACROSS COLORADO. THUS...ECMWF KEEPS SOME SUBTROPICAL MOISTURE OVER
COLORADO WHILE THE GFS SHIFTS IT EASTWARD. FOR NOW WILL CONTINUE
WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS. LITTLE CHANGE IN DAY TO DAY TEMPERATURES EXPECTED.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 337 PM MDT WED JUL 16 2014

WAVES OF SHOWERS AND T-STORMS WILL CROSS THE DENVER METRO AREA
THROUGH MID-EVENING. STORMS WILL MAINLY TRACK SOUTHEAST. ILS CIGS
AND VSBYS POSSIBLE IN MODERATE TO HEAVY RAINFALL WITH PASSING
STORMS. BEST CHANCE FOR THESE STORMS BETWEEN 22Z/WED AND 04Z/THU.
SMALL HAIL ALSO POSSIBLE. STORMS EXPECTED TO MOVE EAST-SOUTHEAST
OF THE DENVER AREA AFTER MIDNIGHT. THEN PARTIAL CLEARING MAY
RESULT IN PATCHY TO AREAS OF FOG TOWARDS DAWN. POCKETS OF DENSE
FOG POSSIBLE IN LOW AREAS WITH VSBYS LESS THAN 1/4 MILE POSSIBLE
IN THESE AREAS. BY MID MORNING...LOOK FOR CLEARING SKIES...THEN
AFTER 20Z ISOLATED T-STORMS WITH MAINLY LIGHT RAINFALL AND GUSTY
WINDS. AS FOR WINDS AT DENVER TERMINALS...EAST-SOUTHEAST AT
6-14KTS THROUGH 06Z...THEN NORTH-NORTHWEST AT 3-8KTS. TOWARDS
MORNING EXPECT A DRAINAGE WIND PATTERN TO SET UP AT SPEEDS UNDER 8
KTS. THROUGH THE DAY...WINDS ARE EXPECTED TO GRADUALLY SHIFT TO A
WESTERLY COMPONENT AT 7-12KTS

&&

.HYDROLOGY...
ISSUED AT 337 PM MDT WED JUL 16 2014

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH LATE THIS
EVENING OVER AND EAST OF THE FRONT RANGE. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL...EVEN WITH STORM MOTIONS OF 25-30 MPH.
TRAINING STORMS ARE LIKELY TO PRODUCE THE HEAVIEST RAIN AMOUNTS.
STORM TOTALS UP TO AN INCH IN UNDER AN HOUR ARE POSSIBLE BETWEEN 4
PM AND 10 PM MDT...AND MAINLY OVER AND NEAR THE FRONT RANGE
FOOTHILLS. BURN SCARS WILL BE MOST SUSPECTIBLE TO THE HEAVY
RAINFALL WITH A SLIGHT CHANCE OF FLASH FLOODING. STORM AND
SHOWER ACTIVITY SHOULD DROP OFF STEADILY AFTER MIDNIGHT. THURSDAY
LOOKS DRIER AND WARMER.

FRIDAY THROUGH TUESDAY...SOME STORMS POSSIBLE DURING THE AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS. LOW LEVELS DRIER...SO
STORMS COULD PRODUCE BRIEF MODERATE RAIN. THE FLASH FLOOD THREAT
IS EXPECTED TO BE LOW THROUGH THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...D-L
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, Jul 16, 10:28 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1128 AM MDT WED JUL 16 2014

COZ030>051-171730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1128 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTER A LULL THIS MORNING...SHOWERS AND THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON. SOME OF THE STORMS COULD PRODUCE HEAVY
RAINFALL OF UP TO AN INCH IN UNDER AN HOUR. OTHERWISE MOST
LOCATIONS COULD SEE SEVERAL ROUNDS OF LIGHT TO MODERATE RAINFALL
THROUGH LATE THIS EVENING. THERE IS ONLY A SMALL THREAT OF HAIL
OR GUSTY WINDS TODAY...MAINLY SOUTH OF INTERSTATE 70. THE SHOWERS
AND STORMS SHOULD DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE BUILDING OVER THE DESERT SOUTHWEST WILL ALLOW FOR A
HOTTER AND DRIER AIRMASS TO SET UP OVER COLORADO. TEMPERATURES
WILL BE SLIGHTLY COOLER THAN AVERAGE ON THURSDAY...WITH ABOVE
AVERAGE READINGS FOR THE REST OF THE OUTLOOK PERIOD. THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE
HIGHER TERRAIN...WITH ONLY A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS ACROSS THE LOWER ELEVATIONS. BRIEF MODERATE RAINFALL
AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/D-L

In the hours before

Local storm report, Jul 16, 4:25 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 ESE RUSH              38.81N 104.04W
07/16/2014  M2.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            TWO INCHES FELL IN 30 MINUTES

&&

KBOWEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 16, 6:06 PM MST to 11:15 PM MST
Where
Lincoln County, 31.28 mi WSW of Karval to 28.65 mi SE of Karval
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
38.530, -104.050

Numerous country roads were washed out by heavy rainfall over southern Lincoln County; an estimated 25 roads were damaged or destroyed. The floodwaters washed out several culverts. Some of roads included: Lincoln County Road M, east of CO 71 and LCR K; LCR X just east of LCR 2; LCR J; LCR 17 from LCR M to LCR F. Numerous other county roads were scoured and damaged. Two bridges are heavily scoured on each approach, but the structures remained intact. Doppler radar rainfall estimates and trained spotters indicated that 2 to 4.8 inches of rain had fallen, heaviest in and around Punkin Center. Two residences were reportedly suffered flood damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532534.